Flaxseed Oil Overdose
A flaxseed oil overdose could increase the risk of bleeding, including dangerous internal bleeding. Be sure to watch for any signs of bleeding, such as easy bruising or bright-red blood in the stool, if you have taken a large dose of flaxseed oil. Overdose treatment (if necessary) may involve supportive care, which consists of treating symptoms that occur as a result of the overdose.
An Overview of Flaxseed Oil Overdose
Flaxseed oil is the seed of the flax plant. It is not exactly the same as flaxseed, since flaxseed oil does not contain all of the active components found in the seeds. It is not known if it is possible to overdose on flaxseed oil.
If you think that you are experiencing dangerous effects from taking too much flaxseed oil, seek medical attention immediately.
Symptoms of a Flaxseed Oil Overdose
Flaxseed oil may act like a "blood thinner," preventing blood platelets from sticking together. It is possible (though probably not likely) that taking too much flaxseed oil could increase the risk of bleeding, including dangerous internal bleeding. If you have taken a large dose of flaxseed oil, be sure to watch for any signs of bleeding, such as:
- Easy bruising or cuts that do not stop bleeding
- Black, tarry stools; bright-red blood in the stool; or vomiting of blood (signs of gastrointestinal bleeding)
- Signs of a hemorrhagic stroke (bleeding in the brain), such as vision or speech changes, weakness or numbness in an arm or leg, or a severe headache.
Because flaxseed oil does not contain the fiber and phytoestrogens found in flaxseed, it is not expected to cause digestive or menstrual side effects (that might occur with a flaxseed overdose).
Treatment for a Flaxseed Oil Overdose
It is not known how to best treat a flaxseed oil overdose. Therefore, treatment (if necessary) will involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, if an overdose caused bleeding, then supportive treatment would include medications or procedures to stop the bleeding.
It is important that you seek medical attention immediately if you believe that you may have overdosed on flaxseed oil.